Colorado, 2025

Avalanche in Colorado, February 22, 2025

February 22, 2025 · NWS BOU · 2 events in 2 counties and zones

A backcountry skier is dead after being buried in an avalanche on Berthoud Pass Saturday, according to the Colorado Avalanche Information Center. m.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A backcountry skier is dead after being buried in an avalanche on Berthoud Pass Saturday, according to the Colorado Avalanche Information Center. The skier-triggered avalanche happened on Mines Peak east of the pass, in a rocky part of the mountain face known as The Fingers, around 4:45 p.m. Earlier in the day, a group of people were riding snowmobiles on Gravel Mountain near Grand Lake when they triggered an avalanche. No one was seriously hurt in this earlier slide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 22, 11:43 AM MST, 2 hours 45 minutes earlier. Its key messages:

  • Gusty winds up to 50 mph will develop tonight over the higher east slopes of the Front Range.
  • Above normal temperatures expected every day next week.
  • 50+ mph wind gusts expected across the Front Range and foothills Monday and Wednesday.
Area forecast discussion, Feb 22, 11:43 AM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1143 AM MST Sat Feb 22 2025

.KEY MESSAGES...

- Gusty winds up to 50 mph will develop tonight over the higher
  east slopes of the Front Range.

- Above normal temperatures expected every day next week.

- 50+ mph wind gusts expected across the Front Range and foothills
  Monday and Wednesday.

&&

.UPDATE...
Issued at 1140 AM MST Sat Feb 22 2025

Not much to change at this hour. We did warm today's highs
slightly. Some high clouds are starting to develop, but should
remain quite limited in coverage.

&&

.SHORT TERM /Through Tonight/...
Issued at 238 AM MST Sat Feb 22 2025

Dry NW flow aloft will be over the area today as a sfc lee trough
begin to develop by aftn along the front range. 850-700 mb temps
warm from 4 to 5 degrees c this aftn which should allow for highs
in the upper 40's to mid 50's across nern CO.

For tonight, a weak disturbance in NW flow aloft will move across
overnight.  There is some mid and high level moisture with this
feature, however, outside of increasing clouds, it should remain
dry. Meanwhile, after midnight cross-sections begin to show a mtn
wave developing with cross barrier flow increasing to 35 kts.
Thus expect gusty winds to develop over portions of the mtns and
foothills. However, winds gusts should stay in the 50-60 mph
range.

&&

.LONG TERM /Sunday through Friday/...
Issued at 238 AM MST Sat Feb 22 2025

If you are tired of the cold and snow, then have no fear! Above
normal temperatures are forecasted each day next week. Mostly quiet
weather will prevail into next week as a broad upper level ridge
builds over the southwestern United States with a few shortwaves
embedded within the flow. Warm air advection and westerly downslope
winds will allow temperatures to get into the 60s for most of the
plains Sunday through Tuesday. The main concern will be the gusty
winds.

The first weak shortwave traverses the region Sunday into Monday
where light orographic snow could fall in the northern mountains.
Models show 700mb winds increasing with the disturbance moving
through along with a well mixed environment, leading to some
stronger winds along the Front Range mountains and foothills by
Monday morning. The Front Range and foothills could see 60+ mph
wind gusts at times (~60% chance) and the plains could see 40+ mph
gusts throughout the day.

The next shortwave on Wednesday will bring another chance for light
snow showers for the high country. With limited moisture available,
any accumulations will be light. Stronger winds will return to
the Front Range and foothills however, with 50+ mph gusts
possible. A cold front associated with this disturbance will lower
temperatures for the plains on Wednesday to the 50s. In addition,
tightening of pressure gradients will cause widespread 35+ mph
wind gusts across the plains.

Upper level ridging will rebuild Thursday through Saturday, bringing
the 60-degree weather back to the area. Looking farther ahead for
those who want more snow- model guidance suggests another system
bringing snow chances back to the mountains and plains sometime
first week of March.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1140 AM MST Sat Feb 22 2025

VFR through tonight. Winds will be light and variable this
afternoon, with a tendency to be south at KDEN/KAPA, and then
typical south/west drainage winds will resume by 02z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Gimmestad
SHORT TERM...RPK
LONG TERM...Ideker
AVIATION...Gimmestad
Hazardous weather outlook, Feb 22, 10:59 AM MST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MST Sat Feb 22 2025

COZ030>051-231800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MST Sat Feb 22 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Winds will increase over the higher elevations and east slopes of
the Front Range tonight. Gusts up to 50 mph can be expected,
especially after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Warmer weather is expected this weekend into early next week.
Gusty winds are possible across the higher elevations of the Front
Range Monday and Wednesday, with a few gusts above 50 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Hiris

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 22, 2:28 PM MST to 2:29 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Broadcast Media
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

A group of people were riding snowmobiles on Gravel Mountain near Grand Lake when they triggered an avalanche. No one was seriously hurt in this earlier slide.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 22, 4:45 PM MST to 4:46 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

A backcountry skier is dead after being buried in an avalanche on Berthoud Pass Saturday, according to the Colorado Avalanche Information Center. The skier-triggered avalanche happened on Mines Peak east of the pass, in a rocky part of the mountain face known as The Fingers, around 4:45 p.m.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228813, 1228812.